Virginia, 2021Flash Flood and Flood in Virginia, May 1 to 4, 2021
May 1 to 4, 2021 · NWS RNK · 38 events in 13 counties and zones
A large thunderstorm complex moved east from the Ohio and Tennessee Valleys across southwest Virginia. The system caused dozens of trees to be toppled across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $294,000
- Crop damage
- None recorded
- Events
- 38
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large thunderstorm complex moved east from the Ohio and Tennessee Valleys across southwest Virginia. The system caused dozens of trees to be toppled across the region. Heavy rainfall from these storms also caused localized flooding in the City of Roanoke, where rainfall rates were in excess of 4 inches per hour at one point, between a 5-year and 10-year rainfall event per NOAA Atlas 14 Point Frequency Estimates. Rainfall amounts across the City of Roanoke ranged from 1.50 to 1.75 inches, not unusual for thunderstorm activity, but still enough to cause localized flooding given the more urbanized nature of the impacted area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 1, 1:04 PM EST, 10 minutes earlier.
Area forecast discussion, May 1, 1:04 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
204 PM EDT Sat May 1 2021
.SYNOPSIS...
High pressure crosses the area overnight with dry weather
through Sunday. A low pressure system in the central and
southern Plains will approach the region on Monday with a chance
of showers and thunderstorms. The weather pattern remains
favorable for periods of showers and thunderstorms through at
least mid week.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 130 PM EDT Saturday...
The first day of May has been sunny and slightly cool with a
westerly breeze. High pressure was centered just to our west
over KY and TN, and will shift slowly ESE tonight. By tomorrow
morning, the high pressure center will have relocated off the NC
coast. NW flow aloft today will become more westerly and flat
tomorrow in response to a digging, negatively-tilted short wave
trof over the Ark-La-Tex region. Cirrus should increase
overnight as moisture comes around the top of the ridge. But for
the majority of the night, plenty of subsidence, clear skies,
and light winds will support lows in the upper 30s to mid 40s.
Have gone below temperature guidance for the favored cool spots
in the area, where some mid 30s are possible.
Southwest winds increase tomorrow and will help boost
temperatures into the 70s and 80s. We should see some gusts in
the 15-25 mph range by afternoon. Areas SE of the Blue Ridge
will have a good chance at highs in the lower 80s. Clouds will
be increasing throughout the day as moisture ramps up within the
boundary layer. A warm front will eventually surge north into
the region on Monday morning. Before that though, we are not
expecting any precipitation.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 130 PM EDT Saturday...
Forecast gets unsettled this period, with potential for stronger
storms Monday-Tuesday.
High pressure is going to be offshore Sunday night while low
pressure and a warm front allow for stronger southwest flow aloft to
kick in. Strong warm advection along with 5h trough moving across
the mid MS Valley will allow for showers arriving overnight. The
question for Monday and strength of storms is cloud cover and
showers from earlier arrival of precip. At the moment the better
lift and upper support as we head into Monday afternoon will be over
KY/Ohio/TN Valley and storms overall should be run of the mill into
our area.
As one wave clears Monday night the shower chances will lessen east
of the mountains, but cold front entering the Ohio Valley will
likely allow for more showers possibly thunderstorms to impact the
mountains, especially in WV late Monday night.
Strong shortwave and front arrive Tuesday. With less cloud cover and
very warm advection the initial airmass will become less stable.
Arrival and development of showers/storms should be delayed east of
the WV mountains such that some storms could become strong, possibly
severe. Still several days out but appears a good chance of stronger
storms will occur.
As we head into Tuesday night, front slows down as upper flow
deepens, and will likely see showers/few storms lingering through
the night.
Temperatures rise above normal this period, with highs Monday in the
70s, and around 80 piedmont, then soaring into the 80s for most
Tuesday except 70s across the western ridges. Could even see 90 in
the piedmont.
Forecast confidence is high on warmer temperatures but lower on
threat of severe.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 150 PM EDT Saturday...
Still somewhat unsettled.
Models agree that showers will exit sometime Wednesday-Wednesday
evening, but short-lived. A strong northern stream wave pushes into
the area Thursday night with cyclogenesis over the southeast. This
pattern lends to more rain/showers than thunder, with any convection
staying on the warm path of the low across the southeast coast.
A little breezy by Saturday with lingering upslope showers possible.
Temperatures this period will cool back to near normal.
Forecast confidence is moderate/average on shower chances Thu-Fri,
as a strong wave may dig the surface low further south leaving us
drier, or possibly be weaker allowing more rain to spread into the
area.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...
Ceilings and visibility will be VFR through the entire TAF
forecast period across southwest Virginia, northwest North
Carolina and southeast West Virginia.
High pressure will move across the central and southern
Appalachians through tonight. Wind will gust from the west at
10 to 15 knots, mainly at higher elevations through this
afternoon.
Tonight winds become nearly calm, with some cirrus crossing the
region. WSW winds will increase tomorrow with gusts in the 15-20
kt range. Expect increasing high and mid clouds later in the
day. LLWS issues should reside well north of the area through
Sunday.
Above average confidence for ceiling and visibility. Average
confidence for wind.
Extended Aviation Discussion...
Moist southwest flow interacting with minor weather systems will
bring increased chances for -SHRA/-TSRA several times Monday
through Thursday. Rain should hold off until after 12Z Mon. Sub-
VFR ceilings will become more common after that time.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/SH
NEAR TERM...SH
SHORT TERM...SH
LONG TERM...WP
AVIATION...AMS/RAB/SH
Hazardous weather outlook, May 1, 1:13 PM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
213 PM EDT Sat May 1 2021
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-021815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
213 PM EDT Sat May 1 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
34 thunderstorm wind, 1 heavy rain, 1 flood, 1 flash flood, 1 hail. Local standard time, as filed.
Heavy Rain, Roanoke (C)
- When
- May 1, 1:14 PM EST to 1:54 PM EST
- Where
- Roanoke (C) County, 0.85 mi WNW of Roanoke
- Reported by
- Mesonet
- Coordinates
- 37.273, -79.965
An automated personal weather station (KVAROANO148) recorded 1.53 inches of rainfall from a thunderstorm during a 45 minute period inside the City of Roanoke. Rainfall rates during this event were in excess of 4 inches per hour at one point. This was between a 5-year and 10-year rainfall event per NOAA Atlas 14 Point Frequency Estimates.
Thunderstorm Wind, Montgomery
- When
- May 4, 12:57 PM EST to 1:00 PM EST
- Where
- Montgomery County, 1.3 mi ENE of Mc Coy to 1.65 mi E of Longshop
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.240, -80.600
Thunderstorm winds blew trees down in the McCoy area. The winds blew one tree down along Big Falls Road, another down across McCoy Road between Tipple Road and Centennial Road, and a tree down in the 5000 block of Long Shop Road. This third tree came to rest on a house. Thunderstorm winds also destroyed a lean-to display (constructed of sheet metal and lumber) at the intersection of Centennial Road and McCoy Road. Damage values are estimated.
Thunderstorm Wind, Montgomery
- When
- May 4, 1:05 PM EST
- Where
- Montgomery County, 0.49 mi NW of Blacksburg Vpi Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Employee
- Coordinates
- 37.225, -80.406
Thunderstorm winds blew a large tree down on a residence along Hemlock Drive. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- May 4, 1:12 PM EST
- Where
- Alleghany County, 0.88 mi SW of Clifton Forge City to 0.55 mi W of Iron Gate
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.810, -79.810
Thunderstorm winds blew three trees down in, and near, Iron Gate. Damage values are estimated.
Thunderstorm Wind, Montgomery
- When
- May 4, 1:12 PM EST
- Where
- Montgomery County, 1.49 mi NNE of Sugar Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 37.140, -80.320
Thunderstorm winds blew down one tree. Damage values are estimated.
Thunderstorm Wind, Montgomery
- When
- May 4, 1:22 PM EST
- Where
- Montgomery County, 0.69 mi SSW of Elliston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.211, -80.235
Thunderstorm winds blew a couple of trees and several limbs down along U.S. 11/460 in Elliston. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- May 4, 1:23 PM EST
- Where
- Roanoke County, 0.39 mi ENE of Kumis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.253, -80.174
Thunderstorm winds blew down two large trees along U.S. 460 in the area of Dixie Caverns. Damage values are estimated.
Thunderstorm Wind, Salem (C)
- When
- May 4, 1:27 PM EST
- Where
- Salem (C) County, 1.9 mi S of Salem (C)
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.273, -80.046
Thunderstorm winds downed multiple limbs and two trees along Apperson Drive near the American Legion. Damage values are estimated.
Thunderstorm Wind, Salem (C)
- When
- May 4, 1:28 PM EST to 1:29 PM EST
- Where
- Salem (C) County, 3.58 mi WSW of Salem (C) to 1.79 mi WSW of Salem (C)
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 37.280, -80.110
Thunderstorm winds blew multiple limbs down along west Riverside Drive, snapped and fell a thirty to fifty foot tall tree, and downed several large trees that blocked Wildwood road near the Food Lion. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- May 4, 1:31 PM EST
- Where
- Roanoke County, 1.18 mi SE of Sunset Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.288, -80.005
Thunderstorm winds blew a tree down at the intersection of Westside Blvd and Salem Turnpike. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- May 4, 1:32 PM EST
- Where
- Roanoke County, 1.01 mi S of Medley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.306, -80.003
Thunderstorm winds blew a tree down at the intersection of Angus Road and Guernsey Lane. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- May 4, 1:33 PM EST to 1:34 PM EST
- Where
- Roanoke County, 1.79 mi WSW of Roanoke City to 1.77 mi SW of Roanoke City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.260, -79.980
Thunderstorm winds caused damage across parts of the Lemon Dale portion of the City of Roanoke, including a tree blown down at the intersection of 13th Street SW and Salem Turnpike, large limbs down in the 1900 block of Greenwood Road, three-inch limbs broken and power poles broken two miles northeast of Cave Spring, and a tree blown down at the intersection of Brandon Avenue and Canterbury Road SW.
Thunderstorm Wind, Roanoke
- When
- May 4, 1:37 PM EST
- Where
- Roanoke County, 2.28 mi ENE of Medley
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.338, -79.965
Thunderstorm winds blew down on tree along Lakeview Circle NW. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- May 4, 1:39 PM EST
- Where
- Roanoke County, 1.68 mi SSE of Roanoke City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 37.249, -79.935
Thunderstorm winds blew a tree down atop Mill Mountain. Damage values are estimated.
Thunderstorm Wind, Botetourt
- When
- May 4, 1:40 PM EST
- Where
- Botetourt County, 1.38 mi N of Coling
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 37.400, -79.900
Thunderstorm winds uprooted and snapped trees, and a roof was blown off a structure. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- May 4, 1:40 PM EST
- Where
- Roanoke County, 1.39 mi N of Lindenwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.300, -79.871
Thunderstorm winds blew one tree down on the northbound lane of the Blue Ridge Parkway. Damage values are estimated.
Thunderstorm Wind, Botetourt
- When
- May 4, 1:42 PM EST
- Where
- Botetourt County, 1.71 mi E of Webster
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.352, -79.799
Thunderstorm winds blew down trees along Archway Road in Blue Ridge. Damage values are estimated.
Thunderstorm Wind, Alleghany
- When
- May 4, 1:47 PM EST
- Where
- Alleghany County, 2.82 mi WNW of Lowmoor
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- CoCoRaHS
- Coordinates
- 37.790, -79.920
Thunderstorm winds blew three trees down and was accompanied by a power outage. Damage values are estimated.
Thunderstorm Wind, Botetourt
- When
- May 4, 1:47 PM EST
- Where
- Botetourt County, 0.88 mi NE of Blue Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.390, -79.810
Thunderstorm winds blew trees down along Fields Ave in Blue near Blue Ridge. Damage values are estimated.
Flood, Roanoke (C)
- When
- May 4, 1:50 PM EST to 4:30 PM EST
- Where
- Roanoke (C) County, 0.51 mi W of Roanoke
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.271, -79.959
About 1.5 inches of rain from a thunderstorm fell during a 45 minute period. Runoff from the rainfall caused water to pond 12-18 inches deep at the intersection of Campbell Avenue and 10th Street SW, an intersection known to flood during heavy rainfall. The intersection closed by police, but was reopened after the water receded.
Flash Flood, Roanoke (C)
- When
- May 4, 1:50 PM EST to 4:30 PM EST
- Where
- Roanoke (C) County, 0.39 mi ENE of Roanoke to 0.38 mi ENE of Roanoke
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.273, -79.944
Rain amounts between 1.5 and 1.75 inches fell from a thunderstorm within a 45 minute period across portions of the downtown area in the City of Roanoke. Runoff from this rainfall resulted in about three feet of standing water near the intersection of Salem Avenue and 1 1/2 Street. At least one car became stranded in the flood waters, though it is unknown if the occupant(s) required rescue. The road was reopened to traffic after the flood waters receded.
Thunderstorm Wind, Bedford
- When
- May 4, 1:54 PM EST
- Where
- Bedford County, 0.55 mi E of Irving to 0.88 mi NE of Irving
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Trained Spotter
- Coordinates
- 37.350, -79.660
Thunderstorm winds blew at least two mobile homes off their foundation in the Robincrest mobile home park. Several large trees were also blown down in the area of the park and neighboring U.S. Route 460. Numerous trees were also blown down in the area of Irving Road and Nester Road. Damage values are estimated.
Thunderstorm Wind, Botetourt
- When
- May 4, 1:57 PM EST
- Where
- Botetourt County, 1.48 mi N of Pico
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.501, -79.718
Thunderstorm winds blew a tree down along Lithia Road. Damage values are estimated.
Thunderstorm Wind, Bedford
- When
- May 4, 1:57 PM EST
- Where
- Bedford County, 0.55 mi E of Thaxton to 3.5 mi N of Thaxton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $85,000
- Reported by
- Public
- Coordinates
- 37.350, -79.620
Thunderstorm winds caused extensive damage to trees and structures at a farm along Penicks Mill Road. Several skylights were blown out of a barn, and a large shed was moved six feet from its original location. Additionally, numerous trees were blown down along Taylors Mountain Road and Buffalo Run Road. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- May 4, 2:14 PM EST
- Where
- Rockbridge County, Glasgow to Emil
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 37.630, -79.450
Thunderstorm winds blew a tree down near the intersection of River Road and Glasgow Highway and several trees down in Glasgow. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- May 4, 2:18 PM EST
- Where
- Rockbridge County, 3 mi SSW of Buena Vista City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.691, -79.394
Thunderstorm winds blew a tree down near the intersection of Glasgow Highway and Bennetts Run Road. Damage values are estimated.
Hail, Bedford
- When
- May 4, 2:19 PM EST
- Where
- Bedford County, Big Island
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.530, -79.370
Hail ranged from pea to nickel-sized. Damage values are estimated.
Thunderstorm Wind, Buena Vista (C)
- When
- May 4, 2:19 PM EST
- Where
- Buena Vista (C) County, 1.29 mi ENE of Buena Vista
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.740, -79.350
Thunderstorm winds blew three trees down within the city limits of Buena Vista. One tree fell at the intersection of Magnolia Avenue and 25th Street. The second tree fell at the intersection of 23rd Street and Walnut Avenue. The third tree fell at the intersection of 25th street and Maple Avenue. Damage values are estimated.
Thunderstorm Wind, Lynchburg (C)
- When
- May 4, 2:29 PM EST to 2:30 PM EST
- Where
- Lynchburg (C) County, 1.76 mi NW of Lyh Ivy Hill Arpt to 2.15 mi NW of Blue Ridge Farms
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $11,000
- Reported by
- Public
- Coordinates
- 37.420, -79.240
Thunderstorm winds blew down numerous large trees with primarily the Irvington Springs Road area, and another tree was blown down along Wiggington Road. Damage values are estimated.
Thunderstorm Wind, Rockbridge
- When
- May 4, 2:30 PM EST
- Where
- Rockbridge County, 0.88 mi NW of Cornwall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 37.810, -79.310
Thunderstorm winds blew down several four-inch diameter tree branches. Power lines also were blown down. Damage values are estimated.
Thunderstorm Wind, Amherst
- When
- May 4, 2:31 PM EST
- Where
- Amherst County, 0.27 mi ENE of Monroe
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 37.502, -79.126
Thunderstorm winds blew down a tree directly upon an enclosed trailer. A 34 year old male was loading a lawn mower into the trailer at the time the tree fell, unfortunately, killing him instantly. Damage values are estimated.
Thunderstorm Wind, Amherst
- When
- May 4, 2:38 PM EST
- Where
- Amherst County, 1.3 mi ESE of Union Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.560, -79.000
Thunderstorm winds blew two large trees and some limbs down. Damage values are estimated.
Thunderstorm Wind, Lynchburg (C)
- When
- May 4, 2:49 PM EST
- Where
- Lynchburg (C) County, 1.79 mi WSW of Tyree
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.390, -79.150
Thunderstorm winds blew trees down in the Fairview Heights area of the City of Lynchburg. Damage values are estimated.
Thunderstorm Wind, Appomattox
- When
- May 4, 3:11 PM EST
- Where
- Appomattox County, 2.35 mi SSE of Oakville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 37.400, -78.850
Thunderstorm winds blew a tree down along Oakville Road. Damage values are estimated.
Thunderstorm Wind, Appomattox
- When
- May 4, 3:12 PM EST
- Where
- Appomattox County, 3.44 mi SW of Tower Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 37.470, -78.830
Thunderstorm winds blew a tree down along Liberty Chapel Road. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- May 4, 3:15 PM EST
- Where
- Buckingham County, 2.14 mi NE of Hatton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 37.770, -78.490
Thunderstorm winds downed trees and power lines near Route 20. Damage values are estimated.
Thunderstorm Wind, Appomattox
- When
- May 4, 3:24 PM EST
- Where
- Appomattox County, 3.83 mi NNE of Hixburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 37.380, -78.640
Thunderstorm winds blew a tree down along Holiday Lake Road. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- May 4, 3:24 PM EST
- Where
- Buckingham County, 0.69 mi N of Andersonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.480, -78.570
Thunderstorm winds blew a tree down along Dixie Hill Road. Damage values are estimated.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Drought in Iowa, May 1 to 31, 2021$167,000 · 9 events
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Flash Flooding in Texas, May 1, 2021$80,000 · 10 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
- Strong Wind in Wisconsin, May 1, 2021$22,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960016, 960084, 959142, 959078, 960053, 960054, 960057, 959141, 959139, 959121, 959122, 959136, 960058, 959138, 959099, 960060, 959102, 959079, 959108, 960022, 960023, 959091, 959109, 960048, 960063, 960065, 959097, 959115, 959119, 960067, 959086, 959087, 959120, 959088, 959089, 959111, 959090, 959113.